CORNWALL — Purple heroin, also known as “purple,” or “purp,” appears to be factor in an increased number of drug-related overdoses in and around the City of Cornwall, according to the Eastern Ontario Health Unit.
“However, reports indicate the growing number of overdoses is also linked to the presence of various other drugs, as well as the mixing of drugs and alcohol,” says the EOHU in a press release warning the illicit purple substance is also likely to contain deadly fentanyl — as indicated by testing previously conducted on the stuff found in the region.
“People who are using street drugs or counterfeit medications in our region may not realize that their drugs might have been cut with substances that can be deadly in tiny doses,” warns Dr. Paul Roumeliotis, Medical Officer of Health. Dr. Roumeliotis adds that it’s a dangerous time to experiment with street drugs. “As always, the safest option is not to use street drugs or counterfeit medications at all. You should only use medications that have been prescribed by your healthcare provider and dispensed by a pharmacy.”
The EOHU urges people who do continue to use street drugs that they can reduce their risks by: never using alone; using only where help is available; not mixing drugs; taking a test dose and waiting before taking more of the drug; and getting a free
naloxone kit that can reverse the effects of an opioid overdose.
The EOHU also emphasizes it is “extremely important” to contact 911 if you witness an overdose because naloxone alone may not be enough to reverse the fatal effects of these dangerous opioids. In addition, it says the Good Samaritan Drug Overdose Act can provide some legal protection for individuals that seek emergency help during an overdose.
As part of its public health mandate, the EOHU monitors the local situation regarding opioids and other drugs in the region in collaboration with a number of community partners.
The EOHU could not immediately provide statistics on the number of overdose cases being seen in its jurisdiction lately.